Minnesota, 2008

Hail in Minnesota, May 1, 2008

May 1, 2008 · NWS MPX · 3 events in 2 counties and zones

A warm frontal boundary moved from Central Iowa during the morning hours on the 1st, to far southern Minnesota by the evening hours. This boundary helped produce a few isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundary moved from Central Iowa during the morning hours on the 1st, to far southern Minnesota by the evening hours. This boundary helped produce a few isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 2:44 PM CST, 5 hours 31 minutes earlier.

Area forecast discussion, May 1, 2:44 PM CST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
344 PM CDT THU MAY 1 2008

.DISCUSSION...
STILL CAPPED OVER OVER AREAS TO THE SOUTH OF US AND ISENTROPIC
CHARTS SHOWING MOST OF THE SATURATION TRENDS TO OCCUR MAINLY OVER
CENTRAL OR WEST CENTRAL MN TONIGHT. POSSIBLE THAT STORMS COULD GET
GOING OVER EASTERN NEB OR WESTERN IOWA TONIGHT HELPED BY VORT
LOBE...AND THEN HEAD NE TOWARD S MN. DECENT THICKNESS DIFLUENCE
WILL ALSO FROM LATER TONIGHT. WILL CUT BACK ON POPS EARLY THIS
EVENING AND THEN INCREASE BEFORE MID NIGHT. COULD BE A BREAK IN
THE SHOWERS OVER SOUTHERN MN ON FRIDAY MORNING...THEN DEFORMATION
ZONE FROM UPPER LOW WILL BEGIN TO FORM LATER IN THE AFTERNOON.
STILL SOME WILL CHANCE OF CONVECTION FORMING FRIDAY AFTERNOON BUT
PRIND THAT BETTER DIFLUENT PATTERN OVERLAID WITH INSTABILITY AXIS
WILL BE JUST SE OF CWA. POSITION OF LARGE SCALE FEATURES CLOSE TO
SYSTEM A WEEK AGO. BEST MOISTURE TRANSPORT AND HIGHER K INDEX AIMED
MORE SE OF US BUT WILL WRAP BACK SOMEWHAT INTO SW OR CENTRAL MN
ON FRIDAY. WILL STILL MENTION SOME HEAVY RAIN...BUT FEEL THAT
CONVECTIVE HEAVY RAINS NOT A BIG CONCERN...BUT MORE OF A
PERSISTENT AXIS OF RAIN. COULD BE THAT AN ADVISORY COULD BE
NEEDED.

STILL POSSIBILITY OF SNOW ON THE BACK SIDE OF SYSTEM AND SREF TRENDS
SIMILAR TO YESTERDAY. AXIS OF POSSIBLE ACCUMULATION FROM SW INTO
CENTRAL MN. TIMING OF SYSTEM MOVING OUT BY SATURDAY AFTERNOON
STILL INTACT.

THE LONG RANGE TRENDS STILL UNCERTAIN. ECMWF SHOWING A SPLIT
POTENTIAL WITH STRONGER NW FLOW FROM UPPER LOW OVER HUDSON BAY.
GFS ENSEMBLE SUGGESTING MORE PROGRESSIVE PATTERN WITH SW FLOW MID
WEEK. WILL KEEP POPS IN THE 30 TO 40 RANGE FOR NOW.

&&

.AVIATION.../18Z TAF ISSUANCE/
THINGS WILL GENERALLY BE ON A DETERIORATING TREND OVER THE NEXT 24
HOURS...AS A POTENT SHORTWAVE EJECTS FROM THE SOUTHERN ROCKIES
TOWARD THE AREA. A LEAD SHORTWAVE...SEEN IN THE WATER VAPOR
IMAGERY OVER NEBRASKA...IS HELPING TO CREATE SOME HEADACHES TO OUR
WEST AT THE CURRENT TIME...BUT SHOULDN/T DO TOO MUCH MORE THAN
INCREASE THE MID AND HIGH CLOUDS OVER OUR AREA INTO THIS EVENING
AND PERHAPS HELP IN THE DEVELOPMENT OF SOME SHOWER ACTIVITY OVER
THE NORTHERN PORTION OF THE FORECAST AREA LATER TONIGHT. AS THE MAIN
UPPER TROUGH BEGINS TO LIFT NORTHEAST TONIGHT IT WILL HELP TO LIFT
THE MID LEVEL WARM FRONTAL BOUNDARY INTO THE NORTHERN PORTION OF
THE FORECAST AREA...WITH THE BEST COMBINATION OF WARM ADVECTION
AND DEEP MOISTURE EXPECTED THERE...ALONG WITH THE BEST CHANCES FOR
PCPN. OVER THE SOUTH...FROM KRWF THROUGH KMSP...THERE IS SOME
POSSIBILITY FOR ELEVATED CONVECTION TONIGHT AS THE 925-850MB LAYER
SATURATES. HOWEVER...THE CURRENT CAP AROUND 700MB WILL BE SLOW TO
WEAKEN...SO PARCELS ORIGINATING BELOW IT MAY HAVE A TOUGH TIME
REACHING THEIR LFC...SO AM NOT TOO GUNG HO ON THE TSTM CHANCES FOR
TONIGHT. REGARDLESS OF THE PCPN DEVELOPMENT...ALL SITES SHOULD SEE
CEILINGS COME DOWN SIGNIFICANTLY THROUGH THE NIGHT AT THINGS
SATURATE AND THE BAROCLINIC ZONE LOITERS OVER THE AREA. EXPECT
MVFR CONDITIONS TO OVERSPREAD THE AREA BY 06Z...WITH SOME IFR
POSSIBLE AFTER THAT POINT. THINGS DO NOT LOOK TO IMPROVE THROUGH
18Z WITH THE SURFACE LOW STILL TO OUR SOUTH AND WEST THROUGH THAT
TIME AND NO DRY ADVECTION EXPECTED.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JPR/TRH
Hazardous weather outlook, May 1, 9:47 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1047 AM CDT THU MAY 1 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021600-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1047 AM CDT THU MAY 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER FAR SOUTHERN
MINNESOTA COULD BE STRONG AND CONTAIN HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL REMAIN POSSIBLE ON FRIDAY AS AN AREA OF LOW
PRESSURE MOVES SLOWLY EASTWARD ACROSS IOWA. ALTHOUGH SEVERE
STORMS ARE NOT EXPECTED...A FEW OF THE STORMS OVER SOUTHERN
MINNESOTA COULD BE STRONG AND CONTAIN HAIL. IN ADDITION...HEAVY
RAIN MAY DEVELOP FRIDAY AFTERNOON AND FRIDAY NIGHT ACROSS CENTRAL
MINNESOTA AND ADJOINING AREAS OF WEST CENTRAL WISCONSIN WITH UP TO
2 INCHES OF RAIN POSSIBLE.

THUNDERSTORMS ARE POSSIBLE AGAIN NEXT MONDAY NIGHT AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TRH

In the hours before

Special weather statement, May 1, 7:09 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
809 PM CDT THU MAY 1 2008

MNZ064-073-020200-
REDWOOD-YELLOW MEDICINE-
809 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR REDWOOD AND YELLOW MEDICINE COUNTIES
UNTIL 900 PM CDT...

AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES WEST OF
TYLER TO 6 MILES SOUTHWEST OF LAMBERTON. THESE STORMS WERE MOVING
NORTH AT 30 MPH.

ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  WALNUT GROVE.
  REVERE.
  WANDA.
  MILROY.
  LUCAN.
  PORTER.
  CANBY.
  WOOD LAKE.
  WABASSO.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 1, 7:36 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
836 PM CDT THU MAY 1 2008

MNZ074-082-083-091-020215-
BLUE EARTH-BROWN-MARTIN-WATONWAN-
836 PM CDT THU MAY 1 2008

...SIGNIFICANT WEATHER ALERT FOR BLUE EARTH...BROWN...MARTIN AND
WATONWAN COUNTIES UNTIL 915 PM CDT...

AT 832 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES EAST OF
LAMBERTON TO 5 MILES NORTHWEST OF FAIRMONT. THESE STORMS WERE MOVING
NORTH TO NORTHEAST AT 25 TO 30 MPH.

ONE HALF INCH UP TO THREE QUARTER INCH DIAMETER HAIL IS EXPECTED
WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BUTTERFIELD.
  DARFUR.
  ECHOLS.
  SOUTH BRANCH.
  TRUMAN.
  COBDEN.
  ST. JAMES.
  HANSKA.
  COMFREY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

The radar

The Minneapolis radar (KMPX), 133 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brown

When
May 1, 8:15 PM CST
Where
Brown County, 4 mi S of Springfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.192, -94.970

Hail, Brown

When
May 1, 8:38 PM CST
Where
Brown County, 2 mi E of Springfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.250, -94.930

Hail, Redwood

When
May 1, 9:07 PM CST
Where
Redwood County, Morgan
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.420, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99471, 99583, 102041.